The Legal Examiner Mark The Legal Examiner Mark The Legal Examiner Mark search twitter facebook feed linkedin instagram google-plus avvo phone envelope checkmark mail-reply spinner error close
Skip to main content

If your child is having their tonsils removed, be careful that they aren't prescribed Codeine painkiller afterwards. The Food and Drug Administration recently warned doctors that some children with breathing difficulties are highly sensitive to the effects of Codeine and that it could be lethal.

The FDA realized the problem of highly sensitive children to Codeine after reviewing reverse event reports from 1969 to 2012. They discovered that some children have a genetic difference that makes them "ultra-rapid metabolizers" of Codeine. Codeine's pain-kiling effects occur when the body metabolizes Codeine into morphine using an enzyme in our livers. However, some people have a slight difference in this enzyme, causing them to metabolize the Codeine into morphine faster. Codeine is given in doses that allow for optimal pain relief, but if you're an ultra-rapid metabolizer and you already have breathing problems from the swelling from having your tonsils or adenoids being removed, the combination could be lethal.

Although not many children have the genetic difference in the enzyme responsible for metabolizing Codeine, you wouldn't know which children do unless they've been through a bad experience with the painkiller. The FDA is therefore recommending that no children be given Codeine after undergoing a tonsil or adenoid removal surgery out of a caution.

Comments are closed.

Of Interest